Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Cheyenne, WY

June 8, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 8, 2001, 4:54 PM MDT for Laramie County, Wyoming. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 2001, 4:54 PM MDT (22:54 UTC)
Expired
Jun 8, 2001, 5:30 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 13 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:07 PM MDTHail 0.75Cheyenne, WY
Jun 8, 5:15 PM MDTHail 1.75Cheyenne, WY
Jun 8, 5:20 PM MDTHail 0.75Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 082255
SVRCYS

WYC021-082330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 530 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM ABOUT 7 MILES EAST OF CHEYENNE...MOVING 
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL LARAMIE COUNTY AT 510 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4108 10482 4100 10460 4130 10438 4140 10464

$$

BANN
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT FRI JUN 8 2001

TWO S/WV TROFS EVIDENT ON WV IMAGERY...ONE OVER UT/SRN ID AND
ANOTHER OVER SW CO.  LOW LVL MSTR BEING ADVECTED INTO THE NE
PANHANDLE BY SOUTHEAST BLYR FLOW /DWPTS UPR 50S TO LOWER 60S/.  LAPS
ALREADY SHOWING LI/S OF -5 TO -7 OVR ERN PARTS OF THE FA.  SCT TSTMS
WL DVLP LATER TODAY WITHIN THE H8 MSTR GRADIENT OVR ERN PARTS OF THE
FA /CYS DWPT 43 DEGF...CDR DWPT 64 DEGF/.  MORE NUMEROUS ACTIVITY
MAY DVLP CLOSER TO S/WV ENERGY OVR NE WYOMING...AND THEN PUSH
SOUTHEAST ON THE ERN SIDE OF THE UPR RIDGE.  BEST SVR POTENTIAL
APPEARS TO BE OVR THE PANHANDLE...WHERE 0-6KM SHEAR AND LOW LVL MSTR
ARE THE MOST IMPRESSIVE.  LATER TONIGHT...LOW CLDS/FOG ONCE AGAIN A
POSSIBILITY OVER THE SRN PANHANDLE AS 35KT H8 FLOW BRINGS LOW LVL
MSTR NORTHWARD OUT OF ERN CO.

STATUS QUO WX PATTERN FOR THE WEEKEND.  UPR TROF PUSHES TOWARD THE
PACIFIC NW...WHILE BROAD W/SW UPR FLOW W/ EMBEDDED S/WVS CONTS OVR
THE FA.  THE MORE DOMINATE WESTERLY FLOW WL HELP TO ADVECT DRIER AIR
INTO THE REGION...PUSHING MOST OF THE TSTM THREAT EAST OF THE FA
INTO THE PLAINS.  WL USE ISOLD WORDING FOR THE WY ZONES...WITH 20%
POPS IN THE PANHANDLE WHERE SLIGHTLY HIER H8 DWPTS ARE PRESENT.
MOST LIKELY THE WARMEST TEMPS OF THE YEAR THUS FAR SAT/SUN AS H7
THERMAL RIDGE MOVES ACRS THE AREA /H7 TEMPS +14 TO +16 DEGC/.

.EXTENDED DISCUSSION...
RATHER ACTIVE PATTERN IN THE EXTENDED PERIOD.  A CLOSED UPR LOW
WILL MOVE FROM PUGET SOUND EASTWARD ALONG THE CANADIAN BORDER MONDAY
AND TUESDAY.  WEAK S/WVS WILL MOVE RAPIDLY NORTHEAST OVER THE
CENTRAL ROCKIES AND HIGH PLAINS WITH A CHANCE OF SHWRS AND TSTMS
MONDAY AND TUESDAY.  WEDNESDAY WILL BE COOLER AND REMAIN UNSETTLED
AS A VORTICITY LOBE ROTATING DOWN THE BACKSIDE OF THE UPR LOW PUSHES
A BACKDOOR COLD FRONT THROUGH THE AREA.  NORTHWEST FLOW ALOFT WILL
DEVELOP THURSDAY WITH VORT MAXIMA CONTG TO MOVE RAPIDLY OVER THE
AREA.  FLOW ALOFT WILL BACK TO ZONAL FRIDAY WITH WEAK PACIFIC
SHORTWAVE ENERGY MOVING OVER THE AREA.  TEMPERATURES WILL WARM
THURSDAY AND FRIDAY WITH A CONTINUING CHANCE OF PRECIPITATION.

.CYS...
WY...NONE.
NE...NONE.

JK/JMR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:44 PM MDTSevere Thunderstorm WarningCYSLaramie16 min
Jun 7, 7:03 PM MDTSevere Thunderstorm WarningCYSLaramie42 min
Jun 7, 7:49 PM MDTSevere Thunderstorm WarningCYSLaramie26 min
Jun 7, 8:40 PM MDTSevere Thunderstorm WarningCYSLaramie35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.